Alert archive / Alabama / River Flood Warnings in 2021

River Flood Warning 58, NWS Birmingham, AL

October 7, 2021Bibb County, Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this river flood warning at Oct 7, 2021, 12:06 AM CDT for Bibb County, Jefferson County, Shelby County, Alabama. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 12:06 AM CDT (05:06 UTC)
Expired
Oct 7, 2021, 10:04 AM CDT
In force
10 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cahaba River near Cahaba Heights (CHGA1). The gauge peaked at 17.13 ft at Oct 7, 2021, 3:00 AM CDT.

actionminormoderate102010/0710/08
Action stage
14 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02423425, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

239 
WGUS44 KBMX 070506
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
1206 AM CDT Thu Oct 7 2021

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama...

  Cahaba River Near Cahaba Heights affecting Bibb, Jefferson and 
  Shelby Counties.

.Heavy rainfall of 6 to 10 inches has occurred since Wednesday 
afternoon over the Cahaba River basin and a flood warning is now in 
effect for the Cahaba River .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Another statement will be issued by this afternoon, or sooner if 
conditions warrant.

&&


ALC007-073-117-071715-
/O.NEW.KBMX.FL.W.0058.211007T0506Z-211008T0519Z/
/CHGA1.1.ER.211007T0454Z.211007T1200Z.211007T1718Z.UU/
1206 AM CDT Thu Oct 7 2021

The National Weather Service in Birmingham has issued a

* Flood Warning for
  the Cahaba River Near Cahaba Heights.
* From early this morning to just after midnight tonight.
* At 11:30 PM CDT Wednesday the stage was 13.6 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 21.0 feet 
  this morning. It will then fall below flood stage this afternoon.
* Impact...At 20.0 feet, Water overflows the yards of some homes 
  near the river.


&&

LAT...LON 3341 8673 3337 8677 3333 8684 3335 8684
      3340 8677 3342 8674

$$

87/Grantham
1 follow-up statement
889 
WGUS84 KBMX 071504
FLSBMX

Flood Statement
National Weather Service Birmingham AL
1004 AM CDT Thu Oct 7 2021

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Cahaba River Near Cahaba Heights affecting Bibb, Jefferson and 
  Shelby Counties.

.The Cahaba River  has fallen below flood stage, so the flood 
warning has been cancelled.

ALC007-073-117-071615-
/O.CAN.KBMX.FL.W.0058.000000T0000Z-211007T1504Z/
/CHGA1.1.ER.211007T0454Z.211007T0730Z.211007T1311Z.UU/
1004 AM CDT Thu Oct 7 2021

...The Flood Warning for the Cahaba River Near Cahaba Heights has 
been cancelled...

The Flood Warning is cancelled for
  the Cahaba River Near Cahaba Heights.
* At 9:30 AM CDT Thursday the stage was 13.1 feet.
* Flood stage is 14.0 feet.
* Forecast...The river is expected to fall below 5.0 feet by this 
  evening.


&&

LAT...LON 3341 8673 3337 8677 3333 8684 3335 8684
      3340 8677 3342 8674

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Oct 6, 11:11 PM CDT, 55 minutes earlier.

Area forecast discussion, Oct 6, 11:11 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1111 PM CDT Wed Oct 6 2021

.UPDATE...
Evening Update and 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1023 PM CDT Wed Oct 06 2021/

Life threatening situation ongoing in the Birmingham Metro area.
Significant flooding continues from the Pelham/Helena area north
and northeast to near Gardendale and Centerpoint. It appears
the rain rates and coverage has lessened considerably northward
through Blount County to allow the warnings to expire there. If
you do not need to travel, please stay off the roads in this area.

A stationary front was located between Tuscaloosa and Birmingham
late this evening. Just ahead of the front, a convergence zone has
been a semi-permanent feature for the past 30+ hours. Showers and
storms develop along the frontal zone and were feeding the
activity over the Birmingham Metro. Still indicating rain rates in
the 3-4 inch per hour range that will move over the already severe
flooding conditions. Numerous roads are impassable and many
structures have water in them. Move to higher ground if you are in
any of these areas.

Already backed pops up to the west through 1am, but we should
eventually see a slow shift to the east. Rainfall should also
develop east of I-65 later overnight and some of the rainfall may
be efficient and heavy.

75

Previous short-term discussion:
/Updated at 0321 PM CDT Wed Oct 06 2021/

Tonight through Thursday.

A large cut-off upper low that has been parked near the AR-LA-TX
area has been tracking slowly northward today. Drier air aloft on
the southern side of the upper low has pushed into areas south of
I-20. With drier and colder air aloft moving into Central Alabama,
there is a chance for downbursts associated with any storm that
can develop stronger updrafts. Also, there is an area of enhanced
low level shear over northeast Alabama, so an isolated tornado
cannot be ruled out through the evening hours.

The dry slot has suppressed convection south of I-20 this
afternoon. Models do show convection increasing across areas south
of I-20 and east of I-65 this evening and kept high pops for this
area. With the possibility of heavier showers lingering across
east Alabama overnight, extended the Flash Flood Watch thru 7 AM
Thursday for areas along and east of I-65. Canceled the Flash
Flood Watch for the western counties.

58/rose

.LONG TERM...
/Updated at 0321 PM CDT Wed Oct 06 2021/

Thursday night through Tuesday.

No changes made to the extended forecast. We finally get into a
more typical October dry pattern with no rain in the forecast for
the period Saturday through Tuesday.

Previous long-term discussion:
/Updated at 0325 AM CDT Wed Oct 06 2021/

Thursday night through Tuesday.

An upper-level trough axis and mid-level dry slot will swing
through Thursday night and Friday, resulting in a drying trend.
Any lingering showers should be confined to our far eastern
counties through Friday morning, and the entire forecast area
should be dry by Friday night.

Height rises and dry conditions are expected over the weekend as
the upper-level trough moves toward the East Coast and a ridge
shifts eastward across the Lower Mississippi Valley. Model spread
increases for Monday and Tuesday, but generally speaking,
significant moisture recovery ahead of any potential weather
system appears unlikely. Our forecast remains dry for now.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Cyclonic flow through a deep of the atmosphere and copious
moisture will lead to lowering ceilings overnight. Additionally,
showers and storms will remain possible for most of the terminals
into early Thursday. expecting IFR conditions with at least some
fog at all terminals after 09z. Winds will be light and variable.
Ceilings and vis improve through the morning hours especially
west. Winds will generally be light and variable Thursday with the
highest rain chances at ASN/ANB.

75

&&

.FIRE WEATHER...

Periods of heavy rain possible overnight for areas along and east
of I-65. Drier air aloft will overspread Central Alabama tonight
and Thursday, and push the deeper moisture into Georgia. On
Thursday a majority of the rain will be east of I-65. The rain
will finally exit east Alabama Thursday evening. Southeast winds
3-5 mph tonight will become south-southwest 3-5 mph on Thursday.
Low level humidity values will remain elevated thru Thursday, but
drier air will work into the area by Friday with minimum RH
values falling to 55-65 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  79  63  80  60 /  70  50  20  20   0
Anniston    67  79  64  81  62 /  70  60  30  20   0
Birmingham  66  79  63  81  63 /  80  30  10  10   0
Tuscaloosa  66  81  64  83  63 /  40  10  10   0   0
Calera      67  80  64  81  63 /  70  30  20  10   0
Auburn      66  79  65  80  63 /  50  60  40  20   0
Montgomery  68  81  65  84  63 /  50  40  20  10   0
Troy        68  82  66  83  63 /  50  50  30  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 7 AM CDT Thursday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Jefferson...Lee...Lowndes...
Macon...Montgomery...Perry...Pike...Randolph...Russell...
Shelby...St. Clair...Talladega...Tallapoosa...Walker...Winston.

&&
Hazardous weather outlook, Oct 6, 3:03 PM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
303 PM CDT Wed Oct 6 2021

ALZ011>015-017>050-072315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
303 PM CDT Wed Oct 6 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible across portions of Central
Alabama. This could lead to flash flooding of low lying or poor
drainage areas. A Flash Flood Watch is in effect for a eastern half
of the area.

Minor flooding is occurring along portions of the Chattahoochee
River. Some locations in Lee, Chambers and Russell Counties may be
affected. Please see the latest river statements from the National
Weather Service in Atlanta for more details.

Thunderstorms may be capable of producing damaging winds, hail and
brief tornadoes. A Tornado Watch is in effect for thew northeastern
quadrant of the area.

Please see the graphic for specific locations under these threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional heavy rainfall is possible east of Interstate 65 on Thursday.
This could lead to flash flooding of low lying or poor drainage
areas. Rain chances decrease significantly on Thursday night ending
any threat.

Minor flooding may continue into Thursday along portions of the
Chattahoochee River. Some locations in Lee, Chambers and Russell
Counties may be affected. Please see the latest river statements from
the National Weather Service in Atlanta for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Thursday.

In the hours before

Local storm report, Oct 6, 11:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     FLASH FLOOD      PELHAM                  33.29N 86.81W
10/06/2021                   SHELBY             AL   LAW ENFORCEMENT

            PELHAM PD REPORTS MORE THAN 30 WATER RESCUE
            CALLS WITH MORE COMING IN AT THIS TIME.

&&

GMS
Local storm report, Oct 6, 11:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FLASH FLOOD      2 SSE VESTAVIA HILLS    33.41N 86.78W
10/06/2021                   JEFFERSON          AL   PUBLIC

            MULTIPLE HOMES FLOODED ADJACENT TO LITTLE
            SHADES CREEK ON LAUREL VIEW LANE. ONE
            RESIDENT REPORTS THREE TO FOUR FEET OF WATER
            IN THEIR HOUSE.

&&

GMS
Local storm report, Oct 6, 11:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     FLASH FLOOD      2 SW OAK MOUNTAIN AMPHI 33.31N 86.81W
10/06/2021                   SHELBY             AL   PUBLIC

            MULTIPLE HOMES FLOODED ON CROSSCREEK TRAIL
            NEAR THE CAHABA VALLEY CREEK BRIDGE. PHOTO
            SHOWS A FEW FEET OF WATER IN A HOME.

&&

GMS
Local storm report, Oct 6, 11:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CDT WED OCT 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     FLASH FLOOD      PELHAM                  33.29N 86.80W
10/06/2021                   SHELBY             AL   PUBLIC

            WATER RUSHING THROUGH PART OF HIDDEN CREEK
            NEIGHBORHOOD IN PELHAM.

&&

GMS
Local storm report, Oct 7, 12:00 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 AM CDT THU OCT 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      PELHAM                  33.29N 86.81W
10/06/2021                   SHELBY             AL   PUBLIC

            FLOOD WATER RUSHING THROUGH THE BIRMINGHAM
            SOUTH RV PARK BEHIND HOME DEPOT IN PELHAM.

&&

GMS
Local storm report, Oct 7, 12:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 AM CDT THU OCT 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     FLASH FLOOD      1 WNW INDIAN SPRINGS VI 33.36N 86.78W
10/07/2021                   SHELBY             AL   PUBLIC

            MULTIPLE VEHICLES UNDER WATER AT THE PELHAM
            LOWES PARKING LOT.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:17 PM CDTFlash Flood Warning EmergencyBMXJefferson, Shelby10 hr
Oct 6, 7:57 PM CDTSpecial Weather StatementBMXShelby33 min
Oct 6, 8:35 PM CDTSpecial Weather StatementBMXShelby40 min
Oct 7, 12:24 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Shelby3 hr
Oct 7, 5:14 AM CDTDense Fog AdvisoryBMXAutauga, Bibb, Blount, Chilton, Coosa, Dallas and 19 more5 hr
Oct 7, 9:00 AM CDTAreal Flood AdvisoryBMXLee, Macon3 hr
Oct 7, 9:59 AM CDTAreal Flood AdvisoryBMXChambers, Lee3 hr
Oct 7, 10:33 AM CDTRiver Flood WarningBMXBibb, Dallas, Perry30 hr

Nearby

River Flood Warnings in Alabama, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.